Skip to main content

Implementation of a non-oscillatory and conservative scheme into magnetohydrodynamic equations

Abstract

We present a magnetohydrodynamic (MHD) simulation technique with a new non-oscillatory and conservative interpolation scheme. Several high-resolution and stable numerical schemes have recently been proposed for solving the MHD equations. To apply the CIP scheme to the hydrodynamic equations, we need to add a certain diffusion term to suppress numerical oscillations at discontinuities. Although the TVD schemes can automatically avoid numerical oscillations, they are not appropriate for profiles with a local maximum or minimum, such as waves. To deal with the above problems, we implement a new non-oscillatory and conservative interpolation scheme in MHD simulations. Several numerical tests are carried out in order to compare our scheme with other recent high-resolution schemes. The numerical tests suggest that the present scheme can follow long-term evolution of both Alfvén waves and compressive shocks. The present scheme has been used for a numerical modeling of Alfvén waves in the solar wind, in which sinusoidal Alfvén waves decay into compressive sound waves that steepen into shocks.

References

  • Brio, M. and C. C. Wu, An upwind differencing scheme for the equations of ideal magnetohydrodynamics, J. Comput. Phys., 75, 400–422, 1988.

    Article  Google Scholar 

  • Dai, W. and P. R. Woodward, Extension of the Piecewise Parabolic Method to multidimensional ideal magnetohydrodynamics, J. Comput. Phys., 115, 485–514, 1994.

    Article  Google Scholar 

  • Fukuda, N. and T. Hanawa, Gravitational and parametric instabilities of the interstellar medium in which the Alfvén wave travels, Astrophys. J., 517, 226–241, 1999.

    Article  Google Scholar 

  • Hawley, J. F. and J. M. Stone, MOCCT: A numerical technique for astrophysical MHD, Comput. Phys. Commun., 89, 127–148, 1995.

    Article  Google Scholar 

  • Hirsch, C., Numerical Computation of Internal and External Flows, vol. 2: Computational Methods for Invisid and Viscous Flows, Wiley, 1990.

    Google Scholar 

  • Kudoh, T. and K. Shibata, Magnetically driven jets from accretion disks. II. Nonsteady solutions and comparison with steady solutions, Astrophys. J., 476, 632–648, 1997.

    Article  Google Scholar 

  • Kudoh, T., R. Matsumoto, and K. Shibata, Magnetically driven jets from accretion disks. III. 2.5-dimensional nonsteady simulations for thick disk case, Astrophys. J., 508, 186–199, 1998.

    Article  Google Scholar 

  • Kudoh, T., R. Matsumoto, and K. Shibata, Numerical MHD simulation of astrophysical problems by using CIP-MOCCT method, Comput. Fluid Dyn. J., 8, 56–68, 1999.

    Google Scholar 

  • Miyoshi, T. and K. Kusano, A multi-state HLL approximate Riemann solver for ideal magnetohydrodynamics, J. Comput. Phys., 208, 315–344, 2005.

    Article  Google Scholar 

  • Ogata, Y. and T. Yabe, Multi-dimensional semi-Lagrangian characteristic approach to the shallow water equations by the CIP method, Int. J. Comput. Eng. Sci., 5, 699–730, 2004.

    Article  Google Scholar 

  • Ogata, Y., T. Yabe, K. Shibata, and T. Kudoh, Efficient computation of magneto-hydrodynamic phenomena in astrophysics by CCUP-MOCCT method, Int. J. Comput. Method, 1, 201–225, 2004.

    Article  Google Scholar 

  • Roe, P. L., Approximate Riemann solvers, parameter vectors, and difference schemes, J. Comput. Phys., 43, 357–372, 1981.

    Article  Google Scholar 

  • Ryu, D. and T. W. Jones, Numerical magetohydrodynamics in astrophysics: Algorithm and tests for one-dimensional flow, Astrophys. J., 442, 228–258, 1995.

    Article  Google Scholar 

  • Tanaka, S., T. Ogino, and T. Umeda, Parametric decay of circularly polarized Alfven waves in the radially expanding solar wind, J. Geophys. Res., 112, A10110, doi:10.1029/2007JA012513, 2007.

    Article  Google Scholar 

  • Tanaka, T., Finite volume TVD scheme on an unstructured grid system for three-dimensional MHD simulation of inhomogeneous systems including strong background potential fields, J. Comput. Phys., 111, 381–390, 1994.

    Article  Google Scholar 

  • Umeda, T., A conservative and non-oscillatory scheme for Vlasov code simulations, Earth Planets Space, 60, 773–779, 2008.

    Article  Google Scholar 

  • Umeda, T., M. Ashour-Abdalla, and T. Schriver, Comparison of numerical interpolation schemes for one-dimensional electrostatic Vlasov code, J. Plasma Phys., 72, 1057–1060, 2006.

    Article  Google Scholar 

  • van Leer, B., Towards the ultimate conservative difference scheme. II. Monotonicity and conservation combined in a second-order scheme, J. Comput. Phys., 14, 361–370, 1974.

    Article  Google Scholar 

  • van Leer, B., Towards the ultimate conservative difference scheme: IV. A new approach to numerical convection, J. Comput. Phys., 23, 276–299, 1977.

    Article  Google Scholar 

  • Xiao, F., T. Yabe, and T. Ito, Constructing oscillation preventing scheme for advection equation by rational function, Comput. Phys. Commun., 93, 1–12, 1996.

    Article  Google Scholar 

  • Yabe, T., F. Xiao, and T. Utsumi, The Constrained interpolation profile method for multiphase analysis, J. Comput. Phys., 169, 556–593, 2001.

    Article  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Shin Tanaka.

Rights and permissions

Open Access  This article is licensed under a Creative Commons Attribution 4.0 International License, which permits use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons licence, and indicate if changes were made.

The images or other third party material in this article are included in the article’s Creative Commons licence, unless indicated otherwise in a credit line to the material. If material is not included in the article’s Creative Commons licence and your intended use is not permitted by statutory regulation or exceeds the permitted use, you will need to obtain permission directly from the copyright holder.

To view a copy of this licence, visit https://creativecommons.org/licenses/by/4.0/.

Reprints and Permissions

About this article

Cite this article

Tanaka, S., Umeda, T., Matsumoto, Y. et al. Implementation of a non-oscillatory and conservative scheme into magnetohydrodynamic equations. Earth Planet Sp 61, 895–903 (2009). https://doi.org/10.1186/BF03353200

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1186/BF03353200

Key words

  • MHD
  • numerical scheme
  • hyperbolic equation
  • conservative scheme